Alabama, 2024

Tornado and Flash Flooding in Alabama, March 9, 2024

March 9, 2024 · NWS TAE · 16 events in 5 counties and zones

A line of thunderstorms moved through the tri-state area ahead of a cold front. Severe weather and flash flooding accompanied this line, mainly across southeast Alabama and southwest Georgia, although a few trees were also blown down in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of thunderstorms moved through the tri-state area ahead of a cold front. Severe weather and flash flooding accompanied this line, mainly across southeast Alabama and southwest Georgia, although a few trees were also blown down in northwest Florida. One tornado was reported in Dale County, AL, and another tornado briefly occurred in northeast Leon County, FL extending into Jefferson county, FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 8, 11:47 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 8, 11:47 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1247 AM EST Sat Mar 9 2024

...New AVIATION...

.NEAR TERM...
(Through Saturday)
Issued at 359 PM EST Fri Mar 8 2024

Forecast continues to remain challenging this evening and into
Saturday as two waves of weather move through the forecast area. The
main concerns with these waves continues to revolve around a heavy
rain threat, and a severe threat.

The first wave of storms is likely where the heavy rain threat will
be greatest. As the first wave moves through tonight, we'll begin to
see widespread showers and storms moving in from the west later this
afternoon and into the evening hours. These will progress east and
northeast through the evening and the very early part of Saturday
morning. The main concerns about these showers revolve around where
a warm front will setup overnight. The hi-res consensus has the
front setting up just north of Houston/Geneva counties this evening
and stretches it east-northeast into central Georgia. Above normal
precipitable waters and the warm front being oriented nearly
parallel to the mean mid-level flow could yield training storms
tonight and into early Saturday morning. Higher end rainfall amounts
with this first wave could approach 3 to 5 inches with localized
higher amounts. Additionally, with favorable low-level shear and a
strong low level jet developing, a damaging wind and/or tornado
threat exists as well, but that will largely be dependent any storms
being able to become surface based in the vicinity of the warm
front. With this update we did expand the flood watch south into
Houston, Geneva, and Early counties as hi-res guidance continued a
recent trend of shifting south since the overnight update.
Additionally, it should be noted that uncertainty still remains
fairly large as some guidance have these higher rainfall amounts
extensively across southeast Alabama and even along the AL/FA border
in the Panhandle. While we think those scenarios remain the
outliers, the slight risk for extensive rainfall was shifted south
this update to accommodate the increased risk for excessive rainfall
across southeast Alabama.

As this first wave lifts out late tonight after midnight central
time, steady rain and showers will continue, especially along/north
of the boundary as it slowly slides north, but we'll likely see a
reduction in intensity and coverage until the next wave associated
with the cold front moves in during the day. This next wave will
likely bring a lower heavy rain threat, largely due to the warm
front boundary finally moving inland, and the possibility of drier
air in the mid-levels moving in and reducing coverage. However,
storms should begin to redevelop ahead of the front has instability
redevelops Saturday morning and early afternoon. There will be
enough deep layer shear to support isolated to scattered severe
storms as the wave moves through with the primary severe hazard
being isolated damaging wind gusts and some hail given the steeper
mid-level lapse rates. A few tornadoes are possible as well given
the sufficient low-level shear in place as a broken line of storms
moves through the forecast area. By the late afternoon storms should
begin to move out of the area with the severe threat diminishing
across the southeast Big Bend by the evening hours.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 359 PM EST Fri Mar 8 2024

With the last of the front moving through south central Georgia and
the FL Big Bend Saturday evening, we'll see a drier air mass begin
to move into the region throughout Saturday night into Sunday. Dew
points are expected to plunge from the mid to upper 60s on Saturday
to the mid to upper 30s by Sunday afternoon. As a result, we'll be
dry and cloudy throughout Sunday. Cooler temps return Sunday night.

Expect overnight temps generally in the mid 40s to mid 50s with
daytime highs generally in the mid 60s to low 70s.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 359 PM EST Fri Mar 8 2024

It'll be quiet through most of the long term until midweek when a
ripple across the 500mb flow moves across the central Gulf. This
will induce a weak Gulf low that moves across the NE Gulf. With
moisture return being weak and instability mostly remaining
offshore, not much is expected to come from this system. Some wrap-
around or overrunning rain is possible but severe chances are near
nil. Our coastal FL counties may experience a few rumbles of thunder
as dew points just barely reach 60 degrees along the coast.

Expect daytime highs generally in the 70s with overnight lows
initially in the 40s, warming up into the mid 50s to low 60s by
Thursday morning.

&&

.AVIATION...
(06Z TAFS)
Issued at 1247 AM EST Sat Mar 9 2024

Conditions will continue deteriorating across all sites
this evening with KDHN and KABY receiving TSRA first. All sites will
see IFR/LIFR CIGs throughout the period. Currently, sea fog and LIFR
ceilings are impacting KECP and will need more monitoring through
the evening. All sites will experience thunderstorms through the
afternoon hours, clearing up in the late afternoon to evening as a
cold front pushes through. Gusts ranging from 20-30kts are possible
at all sites outside of thunderstorms.

&&

.MARINE...
Issued at 359 PM EST Fri Mar 8 2024

A cold front will sweep across the waters throughout Saturday. In
advance of the front, fresh to possibly strong southeast breezes
today will become southerly and southwesterly tonight and Saturday
morning. An organized line of thunderstorms will precede the front
on Saturday, posing a strong wind, waterspout, and lightning threat.
The front will be followed by a shift to strong northwest and
northerly breezes on Saturday night and Sunday morning. High
pressure will move by to the north early next week, causing
northerly winds to clock around to being easterly through midweek.

&&

.FIRE WEATHER...
Issued at 359 PM EST Fri Mar 8 2024

Widespread wetting rains begin in earnest this evening across
southeast Alabama and southwest Georgia then overspread the area
through Saturday. Decreasing clouds can be expected for Sunday
into the next work week. There are no significant fire weather
concerns.

&&

.HYDROLOGY...
Issued at 359 PM EST Fri Mar 8 2024

The main hydrological forecast update with this package was
extending the Flood Watch across all of our SE AL counties, and
northern two rows of GA counties, tonight through early Saturday
afternoon to account for the possibility of the heavy rainfall axis
shifting more south than what is currently projected. Although much
of the model guidance maintains a "bullseye" of highest rain amounts
over Central AL/GA, hard-to- predict mesoscale dynamics are likely
to play a crucial role in determining where bands of training
convection ultimately set up.

Adjustments to the QPF in collaboration with our neighbors show 2-4
inches in the Watch area, but some of those locations could see
locally 4 to 5 inches, especially if the warm front sets up there.
Regardless of the placement of the heaviest rain, we will begin to
see rivers rise. Even if the highest amounts end up falling to our
north, we'll see rises along the ACF basin and perhaps even the Pea-
Choctawhatchee basin. Kinchafoonee at Dawson is current forecast to
reach minor flood stage late on Sunday into Monday. The Flint River
at Albany is also expected to reach minor flood late Tuesday into
Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  54  68  46 /  90  20   0   0
Panama City   75  52  67  47 /  80  10   0   0
Dothan        77  48  63  42 /  60  10   0   0
Albany        78  49  64  41 /  80  10   0   0
Valdosta      78  53  67  44 /  80  30   0   0
Cross City    79  57  72  44 /  70  50   0   0
Apalachicola  73  54  67  48 /  90  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ108-112-114-
     115.

GA...Flood Watch through this afternoon for GAZ120>131-142.

AL...Flood Watch through Saturday afternoon for ALZ065>069.

GM...Small Craft Advisory until 9 AM CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Dobbs
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Worster
MARINE...Oliver
FIRE WEATHER...Scholl
HYDROLOGY...Oliver

In the hours before

Special weather statement, Mar 9, 1:14 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 AM CST Sat Mar 9 2024

ALZ065-066-090745-
Dale AL-Coffee AL-
114 AM CST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES THROUGH 145 AM CST...

At 114 AM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Fort Novosel, Ozark, Enterprise, Newton, New Brockton, Ariton,
Mixons Crossroads, Hunt Field, Waterford, Dill, Hooper Stage Field,
Camp Humming Hills, Arguta, Clintonville, Wise Mill, Dale County
Lake, Marley Hill, Camp Alaflo Bsa, and Arcus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 8603 3151 8606 3161 8557 3134 8558
TIME...MOT...LOC 0714Z 262DEG 38KT 3144 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Ft Rucker radar (KEOX), 20 km away, was scanning. The volume nearest the first event began at 07:37 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dale

When
March 9, 1:35 AM CST
Where
Dale County, 1.37 mi WSW of Dill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.500, -85.670

A tree was blown down along Jernigan Road.

Thunderstorm Wind, Dale

When
March 9, 1:35 AM CST
Where
Dale County, 0.91 mi SW of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.430, -85.650

A tree was blown down at 637 Mixon School Road.

Thunderstorm Wind, Dale

When
March 9, 1:37 AM CST
Where
Dale County, 2.15 mi SSE of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.480, -85.530

A tree was blown down on East County Road 36.

Tornado, Dale

When
March 9, 1:40 AM CST to 1:48 AM CST
Where
Dale County, 0.9 mi NNW of Mabson to 0.69 mi SSW of Ward Bridge
Rating
EF1
Path length
4.35 mi
Path width
1,020 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.472, -85.566

An NWS team conducted a combined aerial and ground survey. Aerial imagery indicated that the tornado touched down in a wooded area just west of Mabson Abry Road in Mabson, AL, snapping trees and causing significant damage to the roof of an outbuilding. The ground crew noted extensive tree damage along Mabson Abry Road, Caldonia Way and East County Road 36. A couple of utility poles were also snapped in this area. Aerial photographs indicated tree damage continued through a forested area between Mabson Abry Road and CR 33. The ground crew noted minor roof damage to a manufactured home near the intersection of Herman Strickland Road. Several more trees were snapped or uprooted further north along CR 33. Further east, more tree damage occurred on Herman Strickland Road where most of the structural damage was also noted. One home saw over 50% of its roofing material removed and a well-built outbuilding in the back yard had its doors blown in. The roof suffered some damage as well. Snapped trees were noted extending west into the woods. Further up the road, a home suffered the removal of its roof on the southern end of the house and the destruction of the back porch, much of which wound up on the roof. A large outbuilding in the back yard was shifted off its foundation. A neighboring home suffered similar damage to its house and large outbuilding. The tornado was at its strongest at this point with wind speeds estimated at 105 mph, which is EF-1 strength. Aerial photos indicated that tree damage occurred a bit further north along Herman Strickland Road and then east through a forested area, including the Cedar Creek, and then along CRs 335 and 337. The tornado then lifted before reaching Ward Creek.

Thunderstorm Wind, Houston

When
March 9, 2:19 AM CST
Where
Houston County, 0.69 mi N of Wicksburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.210, -85.620

Two or three trees were blown down in the Wicksburg area.

Thunderstorm Wind, Henry

When
March 9, 2:25 AM CST
Where
Henry County, Shorterville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -85.100

Trees were blown down along Highway 10 East.

Flash Flood, Coffee

When
March 9, 4:00 AM CST to 7:00 AM CST
Where
Coffee County, 2.26 mi WNW of Victoria to 2.04 mi W of Victoria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.556, -85.944

County Road 210 approximately 1.2 miles north of Highway 125 was closed due to flooding.

Flash Flood, Coffee

When
March 9, 4:00 AM CST to 7:00 AM CST
Where
Coffee County, 1.83 mi N of Carl Folsom Elba Arpt to 2.07 mi NNW of Carl Folsom Elba Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.436, -86.094

Tiger Drive was closed from Taylor Mill Road to the baseball field due to flooding.

Flash Flood, Coffee

When
March 9, 4:00 AM CST to 7:00 AM CST
Where
Coffee County, 0.69 mi N of Kinston to 0.16 mi NNE of Kinston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.220, -86.170

One road was briefly closed in the Kinston area due to flooding.

Thunderstorm Wind, Geneva

When
March 9, 4:10 AM CST
Where
Geneva County, Samson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.110, -86.040

A line was reported down in the Samson area.

Flash Flood, Geneva

When
March 9, 4:25 AM CST to 7:00 AM CST
Where
Geneva County, 1.47 mi W of Geneva Municipal Arpt to 0.93 mi WNW of Geneva Municipal Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.047, -85.885

Flash flooding was reported on W Maple Street in Geneva.

Flash Flood, Geneva

When
March 9, 5:00 AM CST to 7:00 AM CST
Where
Geneva County, 2.03 mi NW of Slocomb to 0.94 mi NNE of Slocomb
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.124, -85.610

One road washout was reported in the Slocomb area.

Flash Flood, Geneva

When
March 9, 5:00 AM CST to 7:00 AM CST
Where
Geneva County, 5.2 mi SE of Ganer to 5.87 mi SSE of Samson Logan Municipal Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.019, -86.048

River cutoff Road was flooded and washed out.

Flash Flood, Henry

When
March 9, 5:00 AM CST to 7:00 AM CST
Where
Henry County, 1.52 mi NW of Headland to 1.53 mi NW of Headland Municipal Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.366, -85.358

Flooding was reported in a neighborhood in Headland with water surrounding houses.

Flash Flood, Houston

When
March 9, 5:30 AM CST to 7:00 AM CST
Where
Houston County, 1.15 mi E of Ashford to 1.3 mi ENE of Ashford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.182, -85.211

Strong Road was closed due to flooding.

Flash Flood, Houston

When
March 9, 6:15 AM CST to 7:00 AM CST
Where
Houston County, 0.91 mi NW of Smyrna to 0.49 mi N of Smyrna
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.240, -85.330

Flooding was reported at the intersection of Columbia Highway and Omussee Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyThe tornado archive for Alabama, 2024Warnings in Alabama, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167764, 1167765, 1167766, 1167762, 1167767, 1167763, 1167769, 1167770, 1167771, 1167768, 1167772, 1167773, 1167774, 1167775, 1167776, 1167777.